Nevada, 2011Wildfire in Nevada, September 30, 2011
September 30, 2011 · NWS LKN · 1 event in 1 county or zone
Lightning caused wildfires burned around 205,000 acres and threatened the towns of Tuscarora and Midas. An unspecified number of cattle and horses were lost as well as a recreational vehicle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused wildfires burned around 205,000 acres and threatened the towns of Tuscarora and Midas. An unspecified number of cattle and horses were lost as well as a recreational vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 30, 4:47 PM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 30, 4:47 PM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
547 PM PDT FRI SEP 30 2011
.SYNOPSIS...HIGH PRESSURE WILL START TO MOVE EASTWARD AS A SYSTEM
MOVES INTO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS POSSIBLE
TONIGHT AND THIS WEEKEND. A MAJOR CHANGE IN PATTERN IS EXPECTED
NEXT WEEK...AS A STRONG COLD FRONT TERMINATES SUMMER FOR NORTHERN
NEVADA.
&&
.UPDATE...LATEST RADAR DATA DEPICTS MULTIPLE CELLS OVER THE LKN
CWA...HAVE UPDATE POPS...WX...SKY...AND LAL GRIDS FOR 00Z TO 06Z...
AS WEAK SHORT WAVE PUSHES ACROSS THE REGION.
&&
.PREV DISCUSSION... /ISSUED AT 417 PM /
SYNOPSIS...HIGH PRESSURE WILL START TO MOVE EASTWARD AS A SYSTEM
MOVES INTO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS POSSIBLE
THIS WEEKEND. A MAJOR CHANGE IN PATTERN IS EXPECTED NEXT
WEEK...AS A STRONG COLD FRONT TERMINATES SUMMER FOR NORTHERN
NEVADA.
SHORT TERM...TONIGHT THROUGH SUNDAY. THE LONGWAVE PATTERN
FEATURES AN UNSEASONABLY HIGH RIDGE OVER THE LKN CWA WITH 500MB
HEIGHTS ABOVE 582 DAM. A DEEP TROF WILL MOVE INTO THE PACIFIC
NORTHWEST THIS WEEKEND...MOVING THE UPPER LEVEL HIGH THAT IS
CURRENTLY OVER UTAH INTO NEW MEXICO. HEIGHTS WILL ONLY GET
REDUCED SLIGHTLY THIS FORECAST PERIOD WITH THE 582 DAM EXTENDING FROM
JACKPOT TO TONOPAH WHICH IS WARM RELATIVE TO THE TIME OF YEAR. SO
FAR TODAY...THE HIGH AT THE ELKO AIRPORT WAS 90F AND THE ALL TIME
RECORD FOR THIS DATE IS 91F. AT WMC...THE RECORD HIGH FOR TODAY IS
95F AND TODAY AT WMC IT HAS ALREADY REACHED 92F. THIS FORECAST
PERIOD...PWATS WILL RANGE BETWEEN .40 TO .65 OF AN INCH. ISOLATED
CONVECTION AREADY OBSERVED FROM NORTHERN NYE TO SOUTHERN ELKO
TODAY AND MORE THUNDERSTORMS EXPECTED TOMORROW AND SUNDAY.
LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. ACTIVE PATTERN STILL
EXPECTED TO DEVELOP IN THE LONG TERM. GFS AND ECMWF ARE RELATIVELY
SIMILAR IN THEIR DEPICTION OF THE SYSTEMS...WITH THE MAIN DIFFERENCE
BEING ONE OF TIMING. GFS IS FASTER WHILE THE EC SLOWER AND DEEPER.
A BROAD SOUTHWESTERLY FLOW AHEAD OF THE TROF OFF THE WEST COAST
SUNDAY NIGHT AND MONDAY. AIRMASS UNSTABLE EASTERN NV FOR ISOLATED
TSTMS MONDAY AFTN. LATEST EC SPLITTING THE FIRST WAVE OF ENERGY
SOUTH INTO SOUTHERN CA BY TUESDAY MORNING WHILE GFS BRINGS A WEAK
COLD FRONT INTO WESTERN NV. EC SOLUTION HAS WRAP AROUND MOISTURE
MOVING INTO CENTRAL NV TUESDAY AFTN. WILL KEEP TO THE GFS SOLUTION
KEEPING SHOWERS MAINLY OVER NORTHERN NV. WITH EC SOLUTION...PRECIP
DOES NOT MAKE IT INTO THE CWA UNTIL LATE WEDNESDAY AFTN WHILE GFS
ACROSS MOST OF THE CWA. HAVE MADE KEPT SHOWERS ACROSS MOST OF THE
AREA WEDNESDAY...BUT ATTM A BLEND OF BOTH MODELS MAY BE BETTER
SOLUTION.
THE MAJOR FEATURE IN THE LONG TERM CONTINUES TO BE THE TROUGH ON
WEDNESDAY AND THURSDAY. THE GFS HAS BEEN PRETTY CONSISTENT WITH THIS
SYSTEM...KEEPING THE TROUGH OPEN AND FAIRLY PROGRESSIVE. THE ECMWF
ON THE OTHER HAND HAS BEEN FLIP FLOPPING BETWEEN A CLOSED LOW AND
OPEN TROUGH...AND ALSO VARYING ON SPEED AND HOW FAR SOUTH THE
FEATURE WILL DIG. INTERESTINGLY...A COUPLE GEFS MEMBERS ALSO SHOW
THE LOW CLOSING OFF. WHILE CONFIDENCE IN THE SPECIFICS IS STILL
LOW...PRECIPITATION IS LIKELY...AND AS COLD AIR SURGES IN THE SNOW
LEVELS WILL DROP BRINGING SNOW TO THE MOUNTAINS AND POSSIBLY SOME
HIGHER VALLEYS. THE GFS SHOWS THINGS DRYING OUT BY FRIDAY
AFTERNOON...WHILE THE ECMWF IS ABOUT 24 HOURS SLOWER. WITH COLD
SURGE OF AIR...EXPECTING BELOW NORMAL TEMPS BY THE END OF THE PERIOD.
AVIATION...AN APPROACHING WEATHER SYSTEM WILL RESULT IN ISOLATED
TSTMS ACROSS WHITE PINE AND NE ELKO COUNTY EARLY THIS EVENING. TSTMS
WILL DEVELOP ACROSS CENTRAL NV AND PORTION OF NE ELKO COUNTY FRIDAY
AFTERNOON. WINDS WILL INCREASE FROM THE SOUTH ON FRIDAY...WITH GUSTS
POSSIBLY REACHING NEAR 30 KNOTS AT KTPH AND KELY. OTHERWISE...VFR
CIGS AND VIS THROUGH THE NEXT 24 HOURS.
FIRE WEATHER...A WEAK SYSTEM WILL BRING UNSETTLED WEATHER TO
PORTIONS OF NORTHERN AND CENTRAL NEVADA THIS WEEKEND. A STRONG FRONT
WILL PUSH ACROSS THE FIRE WEATHER ZONES NEXT WEEK. EXPECTING
STRONG WINDS...WIDESPREAD PRECIPITATION AND A SHARP DROP IN
TEMPERATURE. THIS SYSTEM WILL END SUMMER ACROSS NORTHERN NEVADA.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
97/94
Hazardous weather outlook, Sep 30, 4:50 PM PST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
550 PM PDT FRI SEP 30 2011
NVZ013-030>037-020100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
550 PM PDT FRI SEP 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN NEVADA AND
WILL CONTUNUE INTO THE NIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A SERIES OF STORM SYSTEMS WILL IMPACT THE GREAT BASIN THIS
WEEKEND THROUGH NEXT WEEK.
SATURDAY AND SUNDAY AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY ACROSS WHITE PINE AND EASTERN
ELKO COUNTIES AS A WEAK SYSTEM MOVES THROUGH.
MONDAY AND TUESDAY...A STRONGER SYSTEM WILL MOVE THROUGH BRINGING
WINDY CONDITIONS TO THE REGION BOTH MONDAY AND TUESDAY
AFTERNOONS...ALONG WITH A COOLING TREND AND ADDITIONAL SHOWERS.
WEDNESDAY...AN EVEN STRONGER SYSTEM WILL IMPACT THE GREAT
BASIN...BRINGING MUCH COOLER TEMPERATURES AND PRECIPITATION.
ANYONE PLANNING OUTDOOR ACTIVITIES NEXT WEEK SHOULD PREPARE FOR
MUCH COOLER AND WETTER WEATHER THAN WE HAVE HAD FOR THE PAST
SEVERAL WEEKS. THOSE WITH PLANS IN THE MOUNTAINS...SUCH AS HUNTERS
AND HIKERS...SHOULD MONITOR THE FORECAST CLOSELY AS SNOW
ACCUMULATIONS AT HIGHER ELEVATIONS ARE POSSIBLE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Wildfire, N Elko Cnty
- When
- September 30, 6:00 PM PST to 11:59 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A lightning caused wildfire burned around 205,000 acres and threatened the towns of Tuscarora and Midas. An unspecified number of cattle and horses were killed according to newspaper accounts and a recreational vehicle was destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, September 30, 20111 death · 55 kt wind · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20115 events
- Waterspout in South Atlantic Coastal Waters, September 30, 20112 events
- Waterspouts in Gulf of Mexico, September 30, 20112 events
- Damaging Winds in North Carolina, September 30, 201151 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 30, 20112 events
- Hail in Nevada, September 30, 20110.75 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 30, 20111 event
- Damaging Wind in Nevada, September 30, 201155 kt wind · 1 event
- Hail in Indiana, September 30, 20110.75 in hail · 1 event
- Damaging Wind in North Carolina, September 30, 2011$2,000 · 50 kt wind · 1 event
- Hail in South Carolina, September 30, 20110.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340633.